Call Us Today! 941-218-1085

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you start taking it. You want to know if you can expect to get nauseous or if it will give you dry mouth. There is a more severe potential side effect that you might not recognize which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you watch out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? There are three different places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, typically beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Some drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom noises, that might be tinnitus and it normally shows up as:

  • Ringing
  • Thumping
  • Popping
  • A windy sound

Usually, the tinnitus ends when you quit taking the medication. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

The checklist of drugs which can cause temporary or permanent hearing loss might surprise you. Many of them you probably have in your medicine cabinet even now, and chances are you take them before you go to bed or when you have a headache.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may better know as aspirin. The hearing problems caused by these drugs are normally correctable when you quit taking them.

Antibiotics come in as a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, though. You might have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The problem clears up after you quit taking the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Some diuretics can lead to tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Tonic water
  • Caffeine
  • Nicotine
  • Marijuana

Each and every time you drink your coffee in the morning, you are subjecting your body to something that could make your ears ring. The good news is it will clear up once the drug is out of your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Amitriptyline
  • Lidocaine

The doctor will prescribe a lot less than the amount that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus vary based on your ear health and which medication you get. Mildly irritating to absolutely incapacitating is what you can generally be expecting.

Be on guard for:

  • Poor balance
  • Difficulty walking
  • Tinnitus
  • Vomiting
  • Hearing loss on one or both sides
  • Blurring vision

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. Also, schedule a hearing exam with a hearing care professional.

Why wait? You don't have to live with hearing loss. Call Us Today